These 9 Medications Can Cause Heartburn

Medication may ease your health issues, but sometimes, it can also trigger heartburn.

If you have heartburn, a form of indigestion that happens when stomach acid backs up into the esophagus, pills can be your best friend and worst enemy.

Some medications (such as antacids) soothe the painful burning you may experience after downing an order of buffalo wings or drinking one too many glasses of wine.

Other pills—the ones you take for health conditions that are not related to heartburn—may make the acid reflux worse or even trigger heartburn in the first place. Is your medication to blame for your pain? This guide will help you find out.

01 of 09

Ibuprofen

Popular over-the-counter ibuprofen products such as Motrin and Advil can increase acid production in the stomach, according to the American College of Gastroenterology.

Instead, try acetaminophen (Tylenol), which does not increase acid levels, according to Vivek Kaul, MD, a gastroenterologist at the University of Rochester Medical Center, in Rochester, New York.

Even a narcotic such as Percocet may be better for your stomach than taking six Motrin tablets a day, said Dr. Kaul. But some narcotics can cause heartburn—in addition to being habit-forming—so discuss your options with your healthcare provider.

02 of 09

Bone-Strengthening Drugs

Osteoporosis drugs known as bisphosphenates—including alendronate (Fosamax), ibandronate (Boniva), and risedronate (Actonel)—are notorious for causing heartburn, according to the Bone Health and Osteoporosis Foundation (BHOF)

Newer formulations that are taken less frequently may be easier on the stomach. Reclast, for instance, is an infusion drug that needs to be taken only once a year., according to the BHOF.

If you're still on a daily or weekly pill schedule, taking the medication first thing in the morning (before eating or drinking) may help minimize heartburn, advises the National Library of Medicine (NLM).

03 of 09

Blood Pressure Drugs

The blood pressure medications known as calcium channel blockers and beta blockers can provoke heartburn by relaxing the lower esophageal sphincter, which can allow stomach acid to seep up into the esophagus, according to the NLM. The esophagus is the tube that connects the stomach to the throat.

If this happens to you, ask your healthcare provider about alternatives. "There are a lot of blood pressure medications out there, and sometimes you can successfully switch," said Timothy Pfanner, MD, assistant professor of internal medicine at Texas A&M Health Science Center College of Medicine, in College Station.

04 of 09

Aspirin

The world's wonder drug may be able to ease everything from headaches to heart attacks, but for heartburn sufferers, it also comes with a cost: more acid production in the stomach, says the NLM.

Aspirin also inhibits the formation of prostaglandins (which have a protective effect on the digestive tract), as was first reported in a 1971 study published in Nature New Biology.

05 of 09

Sleeping Pills and Sedatives

Medications such as Valium (diazepam) that are designed to relieve anxiety and help you relax, unfortunately, also relax your esophageal sphincter, which may lead to heartburn, as noted in this 2019 article published in Therapuetic Archive.

The fact that you're supposed to lie down after taking these drugs doesn't help, because lying down can aggravate acid reflux. According to the Sleep Foundation, when you recline, gravity no longer helps keep stomach acid down, making it easier for reflux to occur.

06 of 09

Iron Supplements

Iron spurs the body to produce more red blood cells. Your body needs the right amount of iron, says the NLM. If you have too little iron, you may develop iron deficiency anemia.

Iron-deficiency anemia is a prevalent condition that's treated with iron supplementation. It's possible that iron supplementation in the form of pills can also lead to acid reflux. Authors of a 2013 study in ACG Case Reports Journal noted that it is believed that iron erodes the mucosa of the gastrointestinal (GI) tract. They also wrote that iron pill–induced gastritis (inflammation of the stomach lining) only occurred when iron supplementation was given in the tablet or pill form, not with liquid form.

Ask your healthcare provider for alternative supplements, or reduce the odds of reflux by taking the pills standing up or sitting, not lying down.

07 of 09

Tricyclic Antidepressants

Some of the older tricyclic antidepressants (such as imipramine or amitriptyline) may contribute to heartburn by slowing the speed at which the stomach empties, said Dr. Kaul.

"If the stomach isn't emptying as it's supposed to, then acid and food products will sit there for a long time and will be more likely to reflux back," said Dr. Kaul

Generally speaking, newer psychiatric drugs work in a more targeted way and have fewer gastrointestinal side effects, according to a 2014 review published in Frontline Gastroenterology.

08 of 09

Antibiotics

Antibiotics such as tetracylcine that are used to treat common bacterial infections can also cause heartburn.

If you experience heartburn often and need an antibiotic, one that's gentle on the esophagus and stomach would be most desirable. Or, an enteric-coated pill may be less abrasive.

09 of 09

Potassium Supplements

These supplements are often taken to normalize high blood pressure, but they can irritate the lining of the esophagus, said Dr. Kaul.

Not every patient who takes potassium is going to suffer from heartburn. To reduce your chances, be sure to take the medicine while sitting up, and wash it down with plenty of water, says the NLM.

If you still feel the burn, ask your healthcare provider for another type of blood pressure medication or for a slow-release enteric-coated version of potassium. The coating causes the medication to dissolve in your small intestine instead of in your stomach.

Was this page helpful?
Related Articles